The news is filled with reports of side effects related to the COVID-19 vaccine—everything from the standard side effects you might expect, like a sore arm or fatigue—to rumors that it can make your body magnetic (it can’t by the way).
One of the side effects may be related to sudden onset hearing loss/tinnitus, which was reported as the vaccine first rolled out in spring 2021.
In a new study, Johns Hopkins Medicine researchers have tried to address recent reports that sudden sensorineural hearing loss—a condition that occurs as a result of damage to the inner ear—has been suspected of being a potential side effect of vaccination against SARS-CoV-2, the virus that causes COVID-19. Their conclusion so far: Vaccination does NOT increase the risk for sudden hearing loss.
A research letter detailing the team’s findings appeared in the May 20, 2021 issue of JAMA Otolaryngology–Head and Neck Surgery.
Researchers at Johns Hopkins and across the country experienced an increase in patients presenting with sensorineural hearing loss after receiving the COVID-19 vaccine.
The study’s authors said sudden hearing loss can occur naturally, and it hasn’t yet been confirmed whether these reports are a coincidence or related to the vaccine.
Though current data do not provide clues as to whether the hearing loss is temporary or permanent, doctors have been treating the hearing loss like other cases of idiopathic sudden sensorineural hearing loss, with either steroids by mouth or steroids injected through the ear drum into the middle ear.
For the Johns Hopkins study, the researchers used data related to sudden hearing loss after COVID vaccination from the U.S. Centers for Disease Control and Prevention’s Vaccine Adverse Events Reporting System (VAERS), a national repository of reports tracking medical problems following vaccinations in the country.
For the period Dec. 14, 2020, to March 2, 2021, the researchers found 40 reports of sudden hearing loss in 86,553,330 people who received one dose of either the Pfizer or Moderna mRNA vaccines (0.3 cases per 100,000 per year) and 147 reports in 43,276,665 patients who received two doses during the same time span (4.1 cases per 100,000 per year).
The investigators narrowed the reports to only those describing hearing loss diagnosed by a clinician within three weeks of receiving the vaccine. Researchers chose data for people experiencing hearing loss in this time frame since vaccine doses are spaced between three and four weeks and hearing loss examined after four weeks may not correlate to the vaccine.
Using that information, they concluded there is no evidence that people receiving a COVID-19 vaccination are at higher risk of developing sudden hearing loss. However, they said more research is needed to validate the results.
In general, sudden hearing loss causes may include head trauma, tumor of the ear, and certain autoimmune diseases. Some medications can cause sudden hearing loss, as can Lyme disease and syphilis.
Symptoms include a rapid drop in hearing of more than 30 decibels in 72 hours or less. Some patients may hear a loud “pop” just before their hearing disappears. It’s more rare, but some will experience pain especially if it is related to infection in the middle ear. Many patients will have dizziness and problems with their balance, and almost all patients have some degree of tinnitus, or ringing of the ears.
Onset is rapid, although it varies from patient too patient. Sudden hearing loss can affect one ear or both ears; it commonly affects just one. Most of the medical problems associated with sudden hearing loss are very treatable but could be very serious.
If you experience sudden hearing loss, contact one of our doctoral-level audiologists immediately. Early intervention is key in treating this condition and can be critical to restoring hearing. Associated Audiologists has a protocol to provide testing and urgent medical referral if necessary.